Louisiana, 2022

Hail in Louisiana, May 13 to 14, 2022

May 13 to 14, 2022 · NWS LCH · 2 events in 2 counties and zones

A series of short waves affected the region during the 14th and 15th producing rounds of storms. An isolated thunderstorm became severe on both days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A series of short waves affected the region during the 14th and 15th producing rounds of storms. An isolated thunderstorm became severe on both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 13, 6:38 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 13, 6:38 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
738 PM CDT Fri May 13 2022

.DISCUSSION...
Updated short term for next few hours to account for the strong to
severe thunderstorms over Central Louisiana. Outflow boundary
interaction with area of high buoyancy and temperatures in the
lower 90s ahead of the boundary. The showers and thunderstorms
expected to diminish within the next couple of hours with the loss
of daytime heating.

08

&&

.PREV DISCUSSION... /issued 530 PM CDT Fri May 13 2022/

DISCUSSION...

For the 05/14/2022 0000 UTC TAF package.

AVIATION...
Cluster of strong to severe TSRA expected to impact ARA/LFT
through 01z this evening, with frequent lightning and wind gusts
over 30 kts possible. This complex is expected to weaken after
sunset with the loss of daytime heating. Elsewhere at AEX/LCH/BPT,
not expecting this complex to affect these terminals at this time,
again most of the shortterm guidance continues a south to south
west movement and weakening after sunset. Some patchy fog may be
of concern overnight towards the daybreak hours at all sites with
MVFR visibilities expected between 09-14z. LFT/ARA may get lower
visibilities to IFR with the added moisture after the TSRA
complex. After 14-15z Saturday, south to south southwest winds
increasing to around 8 kts. Best chances of afternoon TSRA between
20-24z for AEX/LFT/ARA once again.

08

PREV DISCUSSION... /issued 403 PM CDT Fri May 13 2022/

SHORT TERM [Tonight through Sunday]...

Scattered convection has blossomed along the Atchafalaya Basin in
a region of enhanced MSTR convergence and divergence aloft between
an eroding mid/upper ridge over TX and an upper trof over the SE
CONUS. This activity is in an environment characterized by weak
wind shear but more than adequate buoyancy, so the severe weather
risk is limited, but not zero. Pulse-type events appear most
likely as cells move/propagate slowly southward, posing
a risk of downburst winds and perhaps borderline severe hail along
with locally heavy rainfall, though clusters progressing more
quickly along outflows are also possible. Driven largely by
diurnal instability, this activity may linger into early evening
prior to dissipating. Once the convection dies off, a quiet night
is expected with some patchy fog possible overnight into early SAT
morning.

Convective evolution SAT is a bit nebulous and will likely depend
at least in part on residual outflows left over from today. CAM
guidance varies quite a bit, but generally depict the same overall
idea of scattered convection and/or TSTM clusters initiating in
the afternoon and subsequently tracking southward across mainly
east and south central LA, though a few are as far west as the
Sabine River. With perhaps a little more areal involvement to the
clouds/convection, highs may not be quite as warm as today, but
upper 80s to lower 90s are still expected.

The mid/upper level ridge out west will flex a bit eastward on
SUN, which will knock PoPs back down to just a small chance across
the lower Atchafalaya. Assuming any decline tomorrow, highs will
certainly rebound on SUN, with lower to mid 90s expected. As for
low temperatures, little day to day variation is expected, with
readings in the upper 60s to around 70.

13

LONG TERM [Monday through Friday]...

The long term period will be characterized by several more days of
hot and dry weather, with a repetitive forecast of above average
temperatures and no rainfall expected. At the surface, weak high
pressure will meander over the NWern Gulf at the start of the week,
slowly shifting eastward through the second half of the week as low
pressure amplifies across the Plains. Aloft, ridging will be
situated over the Rockies and Texas, while a shortwave trof will be
located over the eastern Gulf to start the week. With the forecast
area located between these two features, a fairly dry NWerly flow
aloft will be overhead to start the week, helping to suppress any
rain chances.

Moving into the Tue-Wed time frame, shortwave troffing begins to
side east and become absorbed by a larger trof over New England,
while ridging slides eastward as well and begins to flatten
overhead. The broad flat ridge will then remain overhead through the
end of the week resulting in, you guessed it, more dry and hot
weather. With more of a zonal flow aloft, moisture begins to return
to the mid levels, allowing for a bit more cloud cover and some
increase in humidity through the second half of the week, especially
by Friday. However, lack of any good forcing mechanisms both at the
surface and aloft will keep rain at bay. With ridging overhead, no
rain, and plenty of sunshine, temperatures continue to warm up well
above seasonal norms, with highs topping out in the low to mid 90s
each day next week.

17

MARINE...

Onshore flow will persist through the weekend with isolated to
scattered showers and thunderstorms possible across the coastal
waters east of Intracoastal City during the afternoon and evening
hours today through Sunday.

13

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, May 13, 3:07 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
407 PM CDT Fri May 13 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-142115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
407 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue into this evening
across parts of east and south central Louisiana. There is a
Marginal Risk (Level 1 out of 5) for severe weather, with damaging
winds and marginally severe hail the potential hazards. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon and evening showers and thunderstorms are possible again Saturday,
mainly across parts of central and south central Louisiana. There is
a Marginal Risk (Level 1 out of 5) for severe weather, with damaging
winds and large hail the potential hazards.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-142115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
407 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, May 13, 3:14 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
414 PM CDT Fri May 13 2022

LAZ029-132145-
Avoyelles LA-
414 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern
Avoyelles Parish through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Ophelia National Wildlife Refuge, or near Bordelonville, moving
south at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moreauville, Bordelonville, Big Bend, Lake Ophelia National Wildlife
Refuge and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3129 9189 3126 9185 3127 9184 3124 9181
      3122 9178 3122 9176 3120 9174 3120 9172
      3106 9171 3101 9176 3103 9198 3124 9195
      3122 9194 3123 9192 3124 9194 3127 9195
      3130 9193
TIME...MOT...LOC 2114Z 005DEG 7KT 3118 9186

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Donato
Special weather statement, May 13, 3:54 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
454 PM CDT Fri May 13 2022

LAZ045-053-132230-
Iberia LA-Upper St. Martin LA-
454 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of north central Iberia
and central St. Martin Parishes through 530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butte La Rose, or near Catahoula, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catahoula, Loreauville and Butte La Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3007 9139 3005 9179 3033 9177 3034 9163
      3031 9162 3028 9159 3026 9159 3025 9158
      3023 9148 3020 9149 3019 9147 3014 9147
      3013 9146 3011 9147 3010 9147 3010 9140
TIME...MOT...LOC 2153Z 351DEG 18KT 3025 9165

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Donato
Special weather statement, May 13, 4:49 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
549 PM CDT Fri May 13 2022

LAZ043-044-052-132315-
Acadia LA-Lafayette LA-Vermilion LA-
549 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of Lafayette, east
central Acadia and northeastern Vermilion Parishes through 615 PM
CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lafayette, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lafayette, Scott, Carencro, Broussard, Youngsville, Delcambre, Duson,
Maurice, Mire, Ridge and Milton.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 92 and 106.
 Interstate 49 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3013 9224 3035 9219 3034 9216 3032 9216
      3032 9214 3030 9214 3032 9211 3027 9196
      3026 9197 3024 9195 3022 9195 3021 9198
      3018 9198 3018 9195 3005 9196 2999 9198
      2999 9199 2996 9199
TIME...MOT...LOC 2249Z 003DEG 26KT 3021 9207

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Donato
Special weather statement, May 13, 5:02 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
602 PM CDT Fri May 13 2022

LAZ052>054-132330-
Iberia LA-Vermilion LA-St. Mary LA-
602 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern Iberia,
northwestern St. Mary and northeastern Vermilion Parishes through 630
PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lydia, or near Avery Island, moving south at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abbeville, Jeanerette, Avery Island, Erath, Delcambre, Meaux,
Glencoe, Lydia, Sorrel, Cote Blanche Island, Henry, Charenton and
Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2973 9162 2975 9160 2976 9162 2976 9170
      2975 9162 2974 9163 2974 9169 2977 9187
      2980 9185 2978 9183 2983 9183 2984 9196
      2979 9201 2991 9227 3013 9223 2997 9199
      2997 9154 2973 9159
TIME...MOT...LOC 2302Z 003DEG 25KT 2989 9180

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Donato
Special weather statement, May 13, 6:50 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
750 PM CDT Fri May 13 2022

LAZ029-033-140115-
St. Landry LA-Avoyelles LA-
750 PM CDT Fri May 13 2022

...Strong thunderstorms will impact portions of Avoyelles and north
central St. Landry Parishes through 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Adams to near Whiteville. Movement
was south at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marksville, Bunkie, Simmesport, Moreauville, Bordelonville, Bayou
Current, Morrow, Effie, Cottonport, Mansura, Hessmer, Evergreen,
Plaucheville, Goudeau, Brouillette, Lake Ophelia National Wildlife
Refuge, Whiteville, Big Cane, Dupont and Big Bend.

This includes Interstate 49 between mile markers 36 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3132 9200 3128 9202 3122 9199 3125 9196
      3122 9194 3123 9192 3128 9195 3130 9191
      3122 9178 3120 9169 3117 9168 3114 9172
      3105 9172 3097 9181 3087 9180 3085 9182
      3079 9177 3072 9217 3130 9217 3134 9203
TIME...MOT...LOC 0050Z 344DEG 42KT 3111 9149 3075 9218

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Donato

The radar

The Ft Polk radar (KPOE), 48 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rapides

When
May 13, 7:43 PM CST
Where
Rapides County, 1.37 mi WSW of Alexandria Southwest
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.290, -92.500

Media shared a picture of quarter size hail in Alexandria.

Hail, St. Martin

When
May 14, 6:49 PM CST
Where
St. Martin County, 0.6 mi W of Butte la Rose
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.280, -91.690

Media sent in a picture of golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031732, 1031733.